I'm not very comfortable how my Daddy's death went and how much morphine was given. People can say what they want to I believe his death was induced by the morphine. Because the Dr came in and said that he is fighting Death so I'm going to up his morphine. When she did that he was gone that fast. Oh I forgot to mention he could talk before he went in and the next day he looked like he was in a coma but he set straight up in bed like he was trying tell me something but his mouth was wide open and his eyes was halfway opend and his whole face turn red. Most horrible experience of death that will stay with me the rest of my life.
I'm sorry that you believe morphine killed him. Giving someone too much morphine is illegal. The belief that someone deliberately overdosed your father must be very upsetting to you. Maybe consider grief counseling.
When the dr says "May I up the morphine dosage' that is a clear indicator that the patient is getting worse.
The night before he died--actually less than 12 hrs--my FIL was up and eating and talking, very lucidly. We all left the hospital, only to be summoned back up within a few hours. He was comatose and agitated. Dr asked if the family would allow him to give him some morphine to ease his labored breathing. DH and SIL agreed, I knew what was going to happen. Dr. turned his back to us and took from his pocket a HUGE dose of morphine. He tried to block the view of the IV from us, but I saw him empty a LOT of morphine. He turned around and I said "Thank you Dr. H. How much time does he have?" Dr said, "I'm going to hang out by the nursing station". DH and SIL said "OH, no, you can leave, he has done this a lot and he always rallies."
Less than 10 minutes and he passed peacefully and without the horrible sounds of his rattling, gasping breathing.
Hon--it is hard to accept the death of someone we love--but in FIL's case, he had no more fight in the old tired, sick body. It was a blessing to have him go, and go peacefully.
I will state, however, that the 2-3 months prior to his death were awful--in and out of the hospital, pneumonia almost constantly.
Yes--when the drs offer more morphine they are essentially letting the body do what it will do---either rest and rally for a while, but IMHO, it means death is imminent.
Try to remember the good things. Our entire memory of a person's life cannot be the last few days, which are often fraught with great emotion and fear.
In the end he passed calmly, which is what you WANTED, right?
((Hugs)) I know this is hard.
What you did by using hospice was you allowed your dad to pass with comfort instead of agitation and struggle. He was going to pass away anyway, right? So in the best case scenario, he may have lasted another day or two without the extra morphine? Think of it that way and allow peace to settle into your soul. You didn't make a 'bad decision' here.
Try to remember your father in his happier and healthier days; not in his last moments of life. For some reason, our brains like to go to those ugly and sad times instead of the good times. He's at peace now with no more pain and no more struggles. Look for signs that he's still with you, and focus on that instead of anything ugly.
Wishing you the best moving forward, and sending you a hug & a prayer for peace.